Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 4, 2024, 8:29 PM CDT for Reagan County, Upton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 8:29 PM CDT (01:29 UTC)
- Expired
- May 4, 2024, 10:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
089
WGUS54 KMAF 050129
FFWMAF
TXC383-461-050330-
/O.NEW.KMAF.FF.W.0017.240505T0129Z-240505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
829 PM CDT Sat May 4 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southern Reagan County in western Texas...
Southeastern Upton County in western Texas...
* Until 1030 PM CDT.
* At 829 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 2
to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Big Lake, Rankin, Reagan County Airport, Best and Stiles.
This includes the following streams and drainages...
Live Oak Creek, Rankin Draw, High Lonesome Draw, Centralia Draw,
Big Jim Draw, Fivemile Creek, South Mustang Draw, Isaac Draw and
Schneemann Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3141 10127 3108 10127 3108 10197 3141 10198
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
129
WGUS74 KMAF 050201
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
901 PM CDT Sat May 4 2024
TXC383-461-050330-
/O.CON.KMAF.FF.W.0017.000000T0000Z-240505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Reagan TX-Upton TX-
901 PM CDT Sat May 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR SOUTHERN REAGAN AND SOUTHEASTERN UPTON COUNTIES...
At 901 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. The expected rainfall rate is 2 to 3
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Big Lake, Rankin, Reagan County Airport, Best and Stiles.
This includes the following streams and drainages...
Live Oak Creek, Rankin Draw, High Lonesome Draw, Centralia Draw,
Big Jim Draw, Fivemile Creek, South Mustang Draw, Isaac Draw and
Schneemann Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3141 10127 3108 10127 3108 10197 3141 10198
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:13 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 4, 3:13 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 313 PM CDT Sat May 4 2024 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon through Sunday night) Issued at 243 PM CDT Sat May 4 2024 Severe weather today is the main weather concern in the short term. A cold front currently located near the I-20 corridor is moving south with cool northeasterly winds moving in behind. Convergence along the front will be a source for thunderstorm initiation and these storms will move northeast into the cooler air behind the front. This will cause these storms to become elevated and greatly diminish the tornado threat though very large and damaging hail will still be possible and a significant threat. A Severe Thunderstorm Watch is in effect for southeastern New Mexico and the Permian Basin. South of the front, warm and moist air will destabilize due to an approaching disturbance and daytime heating and strong directional shear will provide a favorable environment for severe and tornadic thunderstorms. A Tornado Watch is in effect for the Trans Pecos and eastern Big Bend. Storms from both watch areas are expected to merge into a line later this evening changing the severe threat to a straight line wind and large hail threat as it exits the Permian Basin to the east. Cool air settling in behind the front will make for a beautiful Sunday with highs ranging from the upper 70s to upper 80s for most areas. The only 90s will be along the Rio Grande. Hennig && .LONG TERM... (Monday through Friday) Issued at 243 PM CDT Sat May 4 2024 Quiet but warm weather returns to the forecast for the start of the new week. As a strong upper-low begins to open and move into the northern Great Plains, taking on a negative tilt, this acts to push the dryline to the east as zonal flow develops. This zonal flow is expected to be maintained through the first half of the week through at least Wednesday. What this translate to is temperatures mainly in the 90s, with 80s in the higher elevations and 100s in the Big Bend each day. Dry conditions with a fair bit of sunshine for all. This begins to change as a conglomeration of shortwaves congeals into a broad trough extending from the Great Lakes to the central Rockies. The developing pattern with shortwaves rounding its base aide in pushing a cold front through the region by late week. Slightly cooler temperatures begin to stream into the northern part of the area by Thursday with portions of the Permian Basin remaining more in the 80s. The cold front is then expected to clear the region by Friday ushering in mostly 80s and even some 70s across the area. Beyond this point, the forecast becomes chaotic and messy. At this time, an upper low appears to develop near the Great Salt Lake. This puts our region back under southwest flow aloft with lee troughing allowing moisture to finally slide back west. Whether this will coincide with any disturbances or bring enough moisture for appreciable rainfall remains to be seen. Other than this hope by next weekend we are dry overall. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Sat May 4 2024 A cold front is moving through the area shifting winds around from the northeast. The front will cause SHRA/TS to develop 18-21Z directly affecting MAF/FST and close enough to the remaining terminals to affect local flying. TS moves east of the terminals near 00Z. MVFR CIGs will develop after 06Z and remain through the remainder of the TAF period. && .FIRE WEATHER... Issued at 243 PM CDT Sat May 4 2024 A cold front will bring cooler temperatures and higher humidities over the weekend reducing the fire weather threat. Warmer temperatures and stronger winds increase the fire threat in southeastern New Mexico and the upper Trans Pecos Monday and Tuesday. Possible rainfall Saturday will determine fine fuel moisture levels so a better idea for the potential for critical fire conditions will be known for the next forecast. Elevated to near critical conditions continue through Thursday before some improvement is seen Friday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 78 65 90 / 70 10 10 0 Carlsbad 58 88 58 88 / 40 10 0 0 Dryden 65 82 67 94 / 60 50 0 0 Fort Stockton 62 85 63 94 / 60 30 0 0 Guadalupe Pass 55 81 58 78 / 20 0 0 0 Hobbs 56 80 59 87 / 40 10 10 0 Marfa 51 85 51 88 / 20 10 0 0 Midland Intl Airport 60 79 65 91 / 50 10 0 0 Odessa 61 80 66 91 / 50 10 0 0 Wink 60 86 63 93 / 40 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....91 AVIATION...10
Hazardous weather outlook, May 4, 1:53 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 153 PM CDT Sat May 4 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 153 PM CDT Sat May 4 2024 /1253 PM MDT Sat May 4 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Widespread thunderstorms are expected to develop this afternoon and continue tonight, with a threat for very large hail, damaging winds, and tornadoes. There is also the threat of very heavy rainfall and the potential for flash flooding. Severe Thunderstorm Watch 183 is in effect until 10 PM CDT/ 9 PM MDT. Lightning and gusty, erratic winds could pose a risk for fire starts across western areas this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire weather is expected next week across western portions of the area from Monday afternoon through Thursday before fire weather concerns start to decrease Friday. High winds are possible Monday through Thursday next week across the Guadalupe and Delaware Mountains and surrounding foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 4, 7:01 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
701 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 27 SW Bakersfield 30.57N 102.57W
05/04/2024 E2.50 Inch Pecos TX Public
Report from mPING: Tennis Ball (2.50 in.).
&&Local storm report, May 4, 7:02 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
702 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Hail 27 N Longfellow 30.55N 102.56W
05/04/2024 E1.25 Inch Pecos TX Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, May 4, 7:03 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
703 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Tstm Wnd Gst 3 NW Wink 31.78N 103.20W
05/04/2024 M62 MPH Winkler TX ASOS
ASOS station KINK Wink.
&&Local storm report, May 4, 7:08 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
708 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Flash Flood 4 W West Odessa 31.85N 102.57W
05/04/2024 Ector TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&Local storm report, May 4, 7:36 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
736 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 27 SE Fort Stockton 30.59N 102.59W
05/04/2024 E3.00 Inch Pecos TX Storm Chaser
&&Special weather statement, May 4, 7:42 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT Sat May 4 2024
NMZ028-TXZ273-050130-
Eddy County Plains NM-Eastern Culberson County TX-
742 PM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES THROUGH 830 PM CDT/730 PM MDT/...
At 742 PM CDT/642 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Whites City, or 27 miles east of Pine
Springs, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Malaga, Whites City, and Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico.
&&
LAT...LON 3183 10427 3189 10447 3229 10437 3222 10396
TIME...MOT...LOC 0042Z 199DEG 23KT 3194 10434
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:03 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| May 4, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| May 4, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| May 4, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 66 min |
| May 4, 7:33 PM CDT | Flash Flood Warning | MAF | Borden, Mitchell, Scurry | 117 min |
| May 4, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 39 min |
| May 4, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| May 4, 8:06 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 39 min |
| May 4, 8:23 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 4, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 63 min |
| May 4, 8:30 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 14 min |
| May 4, 8:43 PM CDT | Special Weather Statement | MAF | Terrell | 47 min |
| May 5, 2:12 AM CDT | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 11 hr |
| May 5, 1:38 PM CDT | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 37 hr |
| May 5, 1:38 PM CDT | Red Flag Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 31 hr |
| May 5, 4:50 PM CDT | Special Weather Statement | MAF | Pecos | 25 min |
| May 5, 5:17 PM CDT | Special Weather Statement | MAF | Pecos | 28 min |
| May 5, 5:32 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 5, 5:45 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.